View Full Version : Mixing Vyvanse with antidepressants, what's possible?


l8rgus
09-18-15, 09:04 PM
I also have depression and I have been through pretty much all newer drugs now. I tried almost all SSRI and also Cymbalta which also did nothing! I also tried wellbutrin and remeron both did nothing either.
And I tried Brintellix and Tianeptine!

What sucks though is that my pdoc thinks that older antidepressants (tricyclics) already have enough side effects on their own especially for the heart like ECG changes and rhythm disorders. He said that mixing a tricyclic with vyvanse would be much too dangerous. This is a really bummer cause basically this means that there's no antidepressant left!

Prozac is one SSRI I didn't try yet but according to Dr. Charles Parker Prozac does not mix well with amphetamines cause of liver CYP 2D6.

geek_girl_913
09-22-15, 02:55 PM
Wow, I could have written this, as I am in the exact same boat.


I am not sure what your most pressing depression symptom is, but for me, it is lack of mental clarity and motivation. Wellbutrin fixed the clarity issue, but not the motivation. Effexor fixed the motivation, but not the clarity. Brintellix has given me a "normal" range of emotions, but nothing for the primary issues.


Since my copayment for Brintellix is going to go from $10 to $50 and there's no discernible benefit to justify the jump in cost, I am going to ask my doctor if I can do a combo of Vyvanse, Wellbutrin, and Effexor, and see what he says. I really understand your frustration. Hopefully it works out for both of us.

bldt
09-22-15, 06:07 PM
I also have depression and I have been through pretty much all newer drugs now. I tried almost all SSRI and also Cymbalta which also did nothing! I also tried wellbutrin and remeron both did nothing either.
And I tried Brintellix and Tianeptine!

What sucks though is that my pdoc thinks that older antidepressants (tricyclics) already have enough side effects on their own especially for the heart like ECG changes and rhythm disorders. He said that mixing a tricyclic with vyvanse would be much too dangerous. This is a really bummer cause basically this means that there's no antidepressant left!

Prozac is one SSRI I didn't try yet but according to Dr. Charles Parker Prozac does not mix well with amphetamines cause of liver CYP 2D6.

I read in his book, that he said all SSRI's take all from effectiveness of stimulants.

aeon
09-22-15, 06:38 PM
Prozac is one SSRI I didn't try yet but according to Dr. Charles Parker Prozac does not mix well with amphetamines cause of liver CYP 2D6.

Bupropion is a strong inhibitor of CYP 2D6 as well, and you tried that (to no effect), so it might be worth giving fluoxetine a go, regardless.

I take bupropion and dextroamphetamine. My doctor and I worry about metabolic pathway problems when they occur, not beforehand, unless there are known toxicities, e.g., I donít eat grapefruits (and I am sad because of this) because of my use of a statin.


Cheers,
Ian

armyartist
10-20-15, 06:00 PM
I "get" this. I feel like a damn guinea pig sometimes. I'm on Sertraline and Vyvanse, motivation (energy level) is ok, depression is in check, but interest in things are bland at best. Abilify worked GREAT until it interfered with my diabetes.

I was "THIS" close to feeling motivated AND excited about hobbies,projects, etc. I felt the good life for about a month, then "poof", interest level disappeared. Now a quiet grayness. Been worse, but I've experienced better, much better, with Abilify. Kick in the teeth.

Lizzie80
11-08-15, 05:07 AM
I also have depression and I have been through pretty much all newer drugs now. I tried almost all SSRI and also Cymbalta which also did nothing! I also tried wellbutrin and remeron both did nothing either.
And I tried Brintellix and Tianeptine!

What sucks though is that my pdoc thinks that older antidepressants (tricyclics) already have enough side effects on their own especially for the heart like ECG changes and rhythm disorders. He said that mixing a tricyclic with vyvanse would be much too dangerous. This is a really bummer cause basically this means that there's no antidepressant left!

Prozac is one SSRI I didn't try yet but according to Dr. Charles Parker Prozac does not mix well with amphetamines cause of liver CYP 2D6.

I've taken a prescription similar to tricyclic antidepressants (Cyclobenzaprine- a muscle relaxer). While I think many doctors overreact to meds in general, from personal experience I noticed a very discernible and negative cardiovascular reaction to Cyclo. I did notice it somewhat prior to taking Vyvanse, but I did not think much of it- I thought maybe I was more winded or had elevated blood pressure due to other factors. After over a year on Vyvanse and many months without taking the muscle relaxer at all, I had terrible cramps one day and took a Cyclo. The next day I noticed that I was winded by normal activities like making a bed, something that never happens to me (I'm only 35). I also felt awful muscle stiffness. I realized it was probably the Cyclo. Then I got a horrid migraine and in desperation took a Cyclo without even thinking about that winded, stiff feeling it had given me the last time. The bad cardiovascular reaction happened again.

Tricyclic meds (and Cyclo is very similar in chemical makeup to them) can cause heart issues even in people not taking a stimulant like Vyvanse. Being on Vyvanse definitely made me notice this effect was far worse when the two are taken within the same day. I imagine the two together were forcing my heart to work far harder than it should have to. although my evidence is purely anecdotal. I personally will never chance taking Cyclo again because of the winded feeling I got.

I don't know if your doctor would consider it or if it's a comfortable choice for you to consider, but maybe a low dose of Valium or some other benzodiazepine medication might help you. Sometimes it's the last resort option that has to at least be considered in treating depression. I realize they have addiction potential, but as someone with lifelong depression battles, I can say personally that taking a benzo medication helps tremendously and consistently, without turning me into a zombie. I am not advocating usage of a benzo, nor disregarding its risks, but it has been rather effective for me over the years. Although marketed as an anti-anxiety medication, I have found it helps keep depression at bay, or at least at manageable levels. For me, the anxiety and depression are intertwined. The benzo helps treat them at the same time. I've never been tempted to take more than prescribed, or have my doc bump up my dose. It actually helps lower blood pressure and heart rate, if those tend to run high.

Ultimately, my doctor is all about me having the highest quality of life possible (emotionally AND physically), while still minimizing health risks caused by medication or anything. The SNRI Cymbalta was the scariest medication I have ever taken in terms of side effects, and that terrible experience makes me run far away from the newfangled antidepressants. My doc respects that, and although he only rarely prescribes benzos to anyone, he knows that I am one of those people who have responded well to it- and poorly to other treatment options that were tried first. I get where you're coming from, so I hope you find something that really works for you. :)

finallyfound10
11-25-15, 04:48 AM
I take Cymbalta and Vyvanse and still feel very, very unmotivated and somewhat depressed.

I'm starting with a new therapist next week and haven't been to one for since summer, I eat like crap, don't exercise, have a super stressful job (for me anyway) and don't do many things socially so I am isolating a lot too.

I say all of that to say that I'm not practicing good self care in other areas which may be more of an issue than my meds not working.

How is your self care?